Texas, 2019

Hail in Texas, April 29, 2019

April 29, 2019 · NWS MAF · 3 events in 1 county or zone

An upper trough was over Southern California with a cold front extending from southeast New Mexico into West Texas and Oklahoma. A dryline was present across the Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over Southern California with a cold front extending from southeast New Mexico into West Texas and Oklahoma. A dryline was present across the Trans Pecos. South of the cold front and east of the dryline there was good moisture and instability. These conditions produced large hail in Winkler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 5:38 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 29, 5:38 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Mon Apr 29 2019

.DISCUSSION...
See 00z aviation discussion below.

&&

.AVIATION...
Isolated TS will develop along a stationary front over the next
few hours. TS has only been mentioned in the INK TAF at this time,
and any storms could become severe with strong winds and large
hail the main threats. Later tonight MVFR CIGs will affect sites
east of the Pecos River with gusty west winds Tuesday pushing the
clouds east and returning VFR conditions.

Hennig

&&

.PREV DISCUSSION... /issued 221 PM CDT Mon Apr 29 2019/

DISCUSSION...

WV imagery shows the upper trough has made landfall in SoCal,
leaving West texas and Southeast New Mexico under SW flow aloft.
Closer to home, a sfc analysis at 17Z shows the cold front extending
from as far SW as KCNM NE to KCDS and into OK.  A dryline extended
along the Texas portion of the Pecos Rvr to KFST before curving back
SW into the Big Bend Area.  This puts the triple point near Red
Bluff Reservoir.  In the warm sector, forecast soundings at KMAF at
00Z show mucapes in excess of 2000 J/kg, w/little in the way of CIN
to surmount.  Both the NAM and GFS depict mid-lvl lapse rates of 7-8
C/km, and wet-bulb zeros of 9-10 kft AGL, laying the ground work for
more large hail along the front.  Models differ a little on damaging
wind potential, however.  The NAM retains more moisture in the PBL,
yielding dcapes of ~600 J/kg, whereas the GFS gives the classic
inverted-V and dcapes ~1500 J/kg.  Both models develop enough 0-1km
helicities along the cold front that a tornado can't be ruled out,
although the threat looks confined to our top two tiers of counties
in West Texas.

All that's needed at the moment is to overcome the cap, which is
still holding at 19Z.  Hires models like the HRRR initiate
convection 22-23Z, but otherwise look unimpressive, whereas the
NAM/GFS are a bit more widespread.  Convection overnight should
remain along/east of the Pecos.

Overnight, the trough is forecast to open and move to the Four
Corners by 12Z Tue.  Leeside troughing will induce SW sfc flow, and
mix the dryline east, confining further chances of convection along
the ern zones.  Marginal high winds will be possible in the
Guadalupes, and we'll issue a watch for this.

For the rest of the week, zonal flow aloft is anticipated, w/the
dryline developing over the ern half of the CWA each day, and a
chance of convection along and east of this feature each day.  A
weak cold front tries to muscle in on Thursday, but looks dry and
will bring temps down to near-normal Fri/Sat.  Thursday
night/Friday, the dryline will surge up against the wrn mtns,
increasing convective chances a little further west into the CWA.
Chances then generally drop off over the weekend, w/above-normal
temps returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  87  61  88 /  40  20  10  20
Carlsbad                       59  84  54  88 /  10   0   0   0
Dryden                         65  92  65  90 /   0   0  30  20
Fort Stockton                  63  91  59  88 /   0   0  20  10
Guadalupe Pass                 58  77  56  80 /   0   0   0   0
Hobbs                          57  83  53  86 /  30   0   0   0
Marfa                          51  83  48  82 /   0   0   0   0
Midland Intl Airport           63  88  60  89 /  20  10  10  10
Odessa                         63  88  60  89 /  20  10  10  10
Wink                           62  89  56  90 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

99/99/10
Hazardous weather outlook, Apr 29, 12:45 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Mon Apr 29 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Mon Apr 29 2019 /1245 PM MDT Mon Apr 29 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight across the Permian
Basin, Trans Pecos, and Southeast New Mexico. Some storms may
become strong to severe through this evening, especially across
the northern Permian Basin. The strongest storms will be capable
of producing damaging winds, large hail, and an isolated tornado.
Locally heavy rainfall could also result in localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Tuesday.

Multiple rounds of thunderstorms are possible Tuesday through
the rest of the week. Some storms may become strong to severe,
Tuesday through Friday across the eastern Permian Basin. Large
hail and damaging winds would be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 29, 5:30 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Mon Apr 29 2019

TXZ060-300000-
Winkler-
630 PM CDT Mon Apr 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WINKLER COUNTY...

At 629 PM CDT, a strong thunderstorm was located over Wink, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Kermit, Wink and Winkler County Airport.

LAT...LON 3165 10320 3180 10330 3197 10306 3174 10290
TIME...MOT...LOC 2329Z 240DEG 11KT 3177 10318

80

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Winkler

When
April 29, 5:44 PM CST to 5:49 PM CST
Where
Winkler County, Wink
Measured
1 in hail
Reported by
Public
Coordinates
31.750, -103.150

Hail, Winkler

When
April 29, 5:57 PM CST to 6:02 PM CST
Where
Winkler County, Wink
Measured
2 in hail
Reported by
Public
Coordinates
31.750, -103.150

Hail, Winkler

When
April 29, 7:42 PM CST to 7:47 PM CST
Where
Winkler County, 7 mi E of Wink
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.750, -103.031

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814025, 814026, 814027.